Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Little Rock, AR

May 1, 2002Marion County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 1, 2002, 9:55 PM CDT for Marion County, Arkansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2002, 9:55 PM CDT (02:55 UTC)
Expired
May 1, 2002, 10:30 PM CDT
In force
35 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Marion County, AR

The radar

The Springfield radar (KSGF), 125 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 10:05 PM CDTHail 1.75Peel, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:15 PM CDT, 40 minutes earlier.

Area forecast discussion, May 1, 9:15 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
915 PM CDT WED MAY 1 2002

SENT UPDATED FORECAST PRODUCTS TO REFLECT TORNADO WATCH NUMBER 199
OVER NORTHERN ARKANSAS...WHICH IS IN EFFECT UNTIL 2 AM. ADDED SEVERE
WORDING TO NORTHERN ZONE GROUPS.

FCSTID = 57

.LZK...NONE.

In the hours before

Special weather statement, May 1, 8:49 PM CDT, 1 hour 6 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-020245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
849 PM CDT WED MAY 1 2002

...MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS NORTH
CENTRAL ARKANSAS....

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE REMAINDER
OF NORTHERN ARKANSAS...

A WARM FRONT WAS LOCATED ACROSS CENTRAL MISSOURI AND SOUTHERN
ILLINOIS. ALONG AND SOUTH OF THIS FRONT...SCATTERED STRONG
TO SEVERE THUNDERSTORMS WERE DEVELOPING...MAINLY IN SOUTHERN
MISSOURI. A FEW OF THESE STORMS MAY DEVELOP ACROSS NORTHERN
ARKANSAS.

THE MAIN SEVERE WEATHER THREAT IN THE WATCH AREA IS DIME SIZE
HAIL OR LARGER AND DAMAGING WINDS. TORNADOS ARE ALSO A POSSIBILITY.

THE MODERATE RISK AREA IS NEAR A BERRYVILLE TO RUSSELLVILLE TO
BATESVILLE LINE AND POINTS NORTH. THE SLIGHT RISK AREA IS SOUTH OF
THIS LINE TO A MENA TO BENTON TO CLARENDON LINE.

PEOPLE IN NORTHERN ARKANSAS ARE ADVISED TO PREPARE FOR
SEVERE WEATHER. BE READY TO FIND ADEQUATE SHELTER IF A WARNING IS
ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

56
Special weather statement, May 1, 9:21 PM CDT, 34 minutes before
ARZ003>007-012>016-021>023-020700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
921 PM CDT WED MAY 1 2002

..TORNADO WATCH IN EFFECT UNTIL 200 AM CDT FOR PARTS OF NORTHERN
ARKANSAS...

A WARM FRONT WAS LOCATED ACROSS CENTRAL MISSOURI AND SOUTHERN
ILLINOIS. ALONG AND SOUTH OF THE FRONT...SCATTERED STRONG TO SEVERE
THUNDERSTORMS WERE DEVELOPING...MAINLY IN SOUTHERN MISSOURI. A FEW OF
THESE STORMS MAY DEVELOP ACROSS NORTHERN ARKANSAS.

A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF NORTHERN ARKANSAS UNTIL
2 AM. THE WATCH INCLUDES THE FOLLOWING COUNTIES IN THE LITTLE ROCK
COUNTY WARNING AREA...

BAXTER...BOONE...FULTON...INDEPENDENCE...IZARD...JOHNSON...MARION...
NEWTON...POPE...SEARCY...SHARP...STONE AND VAN BUREN.

THE MAIN SEVERE WEATHER THREAT IN THE WATCH AREA IS LARGE HAIL
AND DAMAGING WINDS. IN ADDITION...TORNADOS ARE POSSIBLE.

PEOPLE IN NORTHERN ARKANSAS ARE ADVISED TO PREPARE FOR SEVERE
WEATHER. BE READY TO FIND ADEQUATE SHELTER IF A WARNING IS ISSUED FOR
YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:30 PM CDTSevere Thunderstorm WarningLZKBoone30 min
May 2, 5:08 PM CDTSevere Thunderstorm WarningLZKArkansas37 min
May 2, 5:19 PM CDTSevere Thunderstorm WarningLZKMonroe41 min
May 2, 6:54 PM CDTSevere Thunderstorm WarningLZKArkansas, Desha36 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.